Withdrawal of somatostatin analogue therapy in patients with acromegaly is associated with an increased risk of acute biliary problems.

2.50
Hdl Handle:
http://hdl.handle.net/10541/70036
Title:
Withdrawal of somatostatin analogue therapy in patients with acromegaly is associated with an increased risk of acute biliary problems.
Authors:
Paisley, Angela N; Roberts, Margaret E; Trainer, Peter J
Abstract:
BACKGROUND: The prevalence of gallstones (GS) is increased in acromegaly and further increased by somatostatin analogue (SA) therapy. The incidence is reported at 10-63%, but they are often asymptomatic and rarely require definitive management. Evidence suggests discontinuation of SA may precipitate acute biliary problems. OBJECTIVE: To determine the frequency of symptomatic gallstones in patients treated with SA. DESIGN: Retrospective analysis of prospectively followed patients in our centre. RESULTS: Fifty patients (30 male, mean age 54 +/- 16 years) were on treatment with SA on 1 January 2003. Fifteen (11 male, mean age 50 +/- 17 years) have since discontinued SA with three proceeding to develop acute cholecystitis and two, biliary colic necessitating cholecystectomy. Three of the five had abnormal liver enzymes at or within 3 months of symptomatic presentation. Two of the remaining 35 patients experienced biliary colic necessitating cholecystectomy. These data indicate a highly significant increase in acute biliary problems on discontinuing SA (5 in 27.67 patient 'off-treatment' years vs. 2 in 299 patient treatment years, chi(2), P < 0.0001). All seven patients experiencing problems were male (P = 0.01). CONCLUSION: This analysis demonstrates the high incidence of symptomatic GS following SA withdrawal, particularly in men. Although liver enzymes were raised no common abnormality was evident to aid as a predictor of future symptoms. We recommend all patients due to stop SA be forewarned of the risk of acute biliary problems. Further work is required to confirm if there is a gender-related difference in the incidence of acute biliary problems on discontinuing SA therapy.
Affiliation:
Department of Endocrinology, Christie Hospital, Wilmslow Road, Withington, Manchester, M20 4BX.
Citation:
Withdrawal of somatostatin analogue therapy in patients with acromegaly is associated with an increased risk of acute biliary problems. 2007, 66 (5):723-6 Clin. Endocrinol.
Journal:
Clinical Endocrinology
Issue Date:
May-2007
URI:
http://hdl.handle.net/10541/70036
DOI:
10.1111/j.1365-2265.2007.02811.x
PubMed ID:
17388793
Type:
Article
Language:
en
ISSN:
0300-0664
Appears in Collections:
All Christie Publications

Full metadata record

DC FieldValue Language
dc.contributor.authorPaisley, Angela N-
dc.contributor.authorRoberts, Margaret E-
dc.contributor.authorTrainer, Peter J-
dc.date.accessioned2009-06-09T16:31:26Z-
dc.date.available2009-06-09T16:31:26Z-
dc.date.issued2007-05-
dc.identifier.citationWithdrawal of somatostatin analogue therapy in patients with acromegaly is associated with an increased risk of acute biliary problems. 2007, 66 (5):723-6 Clin. Endocrinol.en
dc.identifier.issn0300-0664-
dc.identifier.pmid17388793-
dc.identifier.doi10.1111/j.1365-2265.2007.02811.x-
dc.identifier.urihttp://hdl.handle.net/10541/70036-
dc.description.abstractBACKGROUND: The prevalence of gallstones (GS) is increased in acromegaly and further increased by somatostatin analogue (SA) therapy. The incidence is reported at 10-63%, but they are often asymptomatic and rarely require definitive management. Evidence suggests discontinuation of SA may precipitate acute biliary problems. OBJECTIVE: To determine the frequency of symptomatic gallstones in patients treated with SA. DESIGN: Retrospective analysis of prospectively followed patients in our centre. RESULTS: Fifty patients (30 male, mean age 54 +/- 16 years) were on treatment with SA on 1 January 2003. Fifteen (11 male, mean age 50 +/- 17 years) have since discontinued SA with three proceeding to develop acute cholecystitis and two, biliary colic necessitating cholecystectomy. Three of the five had abnormal liver enzymes at or within 3 months of symptomatic presentation. Two of the remaining 35 patients experienced biliary colic necessitating cholecystectomy. These data indicate a highly significant increase in acute biliary problems on discontinuing SA (5 in 27.67 patient 'off-treatment' years vs. 2 in 299 patient treatment years, chi(2), P < 0.0001). All seven patients experiencing problems were male (P = 0.01). CONCLUSION: This analysis demonstrates the high incidence of symptomatic GS following SA withdrawal, particularly in men. Although liver enzymes were raised no common abnormality was evident to aid as a predictor of future symptoms. We recommend all patients due to stop SA be forewarned of the risk of acute biliary problems. Further work is required to confirm if there is a gender-related difference in the incidence of acute biliary problems on discontinuing SA therapy.en
dc.language.isoenen
dc.subject.meshAcromegaly-
dc.subject.meshAdult-
dc.subject.meshAged-
dc.subject.meshAntineoplastic Agents, Hormonal-
dc.subject.meshChi-Square Distribution-
dc.subject.meshFemale-
dc.subject.meshGallstones-
dc.subject.meshHuman Growth Hormone-
dc.subject.meshHumans-
dc.subject.meshMale-
dc.subject.meshMiddle Aged-
dc.subject.meshOctreotide-
dc.subject.meshPeptides, Cyclic-
dc.subject.meshReceptors, Somatotropin-
dc.subject.meshRetrospective Studies-
dc.subject.meshRisk-
dc.subject.meshSomatostatin-
dc.subject.meshWithholding Treatment-
dc.titleWithdrawal of somatostatin analogue therapy in patients with acromegaly is associated with an increased risk of acute biliary problems.en
dc.typeArticleen
dc.contributor.departmentDepartment of Endocrinology, Christie Hospital, Wilmslow Road, Withington, Manchester, M20 4BX.en
dc.identifier.journalClinical Endocrinologyen

Related articles on PubMed

All Items in Christie are protected by copyright, with all rights reserved, unless otherwise indicated.